HomeClinical ToolsPediatric GCS

🧒 Pediatric Glasgow Coma Scale (GCS)

Score the Pediatric Glasgow Coma Scale (GCS) for infants and children to assess level of consciousness.

Clinical takeaway

Infants (< 2 y / pre-verbal) use modified verbal and motor descriptors.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Assess and trend consciousness in pediatric trauma and acute illness; record the EVM components.

How it works

Eye(1–4) + Verbal(1–5, infant-adapted) + Motor(1–6, infant-adapted) = 3–15. ≤ 8 severe, 9–12 moderate, 13–15 mild.

Key points

  • Infants (< 2 y / pre-verbal) use modified verbal and motor descriptors.
  • GCS ≤ 8 indicates high airway risk — consider intubation.
  • The motor item is most informative in pre-verbal/intubated children.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Eye opening (E)Spontaneous (4)
Verbal (V) | child / infantOriented / coos, babbles, smiles (5)
Motor (M) | child / infantObeys commands / spontaneous purposeful movement (6)

Pediatric GCS15 (E4V5M6)

  • Total15 (E4 V5 M6) → Mild (≤ 8 severe, 9–12 moderate, 13–15 mild)
  • ActionMild: observe, serial GCS; correlate with mechanism and other findings
  • NoteIn infants (< 2 y / pre-verbal) verbal and motor items use the modified scale; the motor item is most valuable in intubated/pre-verbal children. Record components (EVM) and total. Sedation, paralysis and hypoxia affect the score
Eye opening (E)None (1)
Verbal (V) | child / infantNone (1)
Motor (M) | child / infantNone (1)

Pediatric GCS3 (E1V1M1)

  • Total3 (E1 V1 M1) → Severe (coma) (≤ 8 severe, 9–12 moderate, 13–15 mild)
  • ActionGCS ≤ 8: high risk for airway compromise (consider intubation), neuro-emergency assessment and imaging, intensive monitoring; significant mortality risk
  • NoteIn infants (< 2 y / pre-verbal) verbal and motor items use the modified scale; the motor item is most valuable in intubated/pre-verbal children. Record components (EVM) and total. Sedation, paralysis and hypoxia affect the score

Frequently asked questions

What is Pediatric Glasgow Coma Scale (GCS)?
Score the Pediatric Glasgow Coma Scale (GCS) for infants and children to assess level of consciousness.
How is Pediatric Glasgow Coma Scale (GCS) calculated? What is the core formula?
Eye(1–4) + Verbal(1–5, infant-adapted) + Motor(1–6, infant-adapted) = 3–15. ≤ 8 severe, 9–12 moderate, 13–15 mild.
When is Pediatric Glasgow Coma Scale (GCS) used?
Assess and trend consciousness in pediatric trauma and acute illness; record the EVM components.
What are the key clinical points for Pediatric Glasgow Coma Scale (GCS)?
Infants (< 2 y / pre-verbal) use modified verbal and motor descriptors. GCS ≤ 8 indicates high airway risk — consider intubation. The motor item is most informative in pre-verbal/intubated children.
What are the limits and cautions when using Pediatric Glasgow Coma Scale (GCS)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Pediatric Glasgow Coma Scale (GCS) calculated in practice? Can you show a worked example?
Inputs: Eye opening (E) Spontaneous (4), Verbal (V) | child / infant Oriented / coos, babbles, smiles (5), Motor (M) | child / infant Obeys commands / spontaneous purposeful movement (6) → Result: Pediatric GCS 15 (E4V5M6)(Total: 15 (E4 V5 M6) → Mild (≤ 8 severe, 9–12 moderate, 13–15 mild), Action: Mild: observe, serial GCS; correlate with mechanism and other findings, Note: In infants (< 2 y / pre-verbal) verbal and motor items use the modified scale; the motor item is most valuable in intubated/pre-verbal children. Record components (EVM) and total. Sedation, paralysis and hypoxia affect the score) Inputs: Eye opening (E) None (1), Verbal (V) | child / infant None (1), Motor (M) | child / infant None (1) → Result: Pediatric GCS 3 (E1V1M1)(Total: 3 (E1 V1 M1) → Severe (coma) (≤ 8 severe, 9–12 moderate, 13–15 mild), Action: GCS ≤ 8: high risk for airway compromise (consider intubation), neuro-emergency assessment and imaging, intensive monitoring; significant mortality risk, Note: In infants (< 2 y / pre-verbal) verbal and motor items use the modified scale; the motor item is most valuable in intubated/pre-verbal children. Record components (EVM) and total. Sedation, paralysis and hypoxia affect the score)

Other tools

👶 APGAR💧 Maint. fluids🫘 Schwartz eGFR👶 Corrected age

中文版 →